Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 156, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2011, 8:56 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2011, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 14, 2011, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
739 WUUS53 KDMX 150156 SVRDMX IAC007-117-135-185-150245- /O.NEW.KDMX.SV.W.0156.110615T0156Z-110615T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 856 PM CDT TUE JUN 14 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA... SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 945 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF CORYDON...OR 19 MILES NORTHWEST OF CENTERVILLE...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...MELROSE AND MORAVIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING. && LAT...LON 4110 9284 4087 9276 4084 9328 4096 9329 TIME...MOT...LOC 0156Z 253DEG 21KT 4088 9317 WIND...HAIL <50MPH 1.00IN $$ COGIL
2 follow-up statements
992 WWUS53 KDMX 150232 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 932 PM CDT TUE JUN 14 2011 IAC117-185-150242- /O.CAN.KDMX.SV.W.0156.000000T0000Z-110615T0245Z/ WAYNE IA-LUCAS IA- 932 PM CDT TUE JUN 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUCAS AND NORTHEASTERN WAYNE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4102 9310 4110 9284 4087 9276 4085 9310 TIME...MOT...LOC 0232Z 255DEG 18KT 4092 9306 $$ IAC007-135-150245- /O.CON.KDMX.SV.W.0156.000000T0000Z-110615T0245Z/ MONROE IA-APPANOOSE IA- 932 PM CDT TUE JUN 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN APPANOOSE AND WESTERN MONROE COUNTIES UNTIL 945 PM CDT... AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF CHARITON...OR 16 MILES NORTHWEST OF CENTERVILLE...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MELROSE AND MORAVIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4102 9310 4110 9284 4087 9276 4085 9310 TIME...MOT...LOC 0232Z 255DEG 18KT 4092 9306 WIND...HAIL <50MPH 1.00IN $$ COGIL
021 WWUS53 KDMX 150246 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 946 PM CDT TUE JUN 14 2011 IAC007-135-150256- /O.EXP.KDMX.SV.W.0156.000000T0000Z-110615T0245Z/ MONROE IA-APPANOOSE IA- 946 PM CDT TUE JUN 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APPANOOSE AND WESTERN MONROE COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. LAT...LON 4102 9310 4110 9284 4087 9276 4085 9310 TIME...MOT...LOC 0232Z 255DEG 18KT 4092 9306 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:44 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 14, 6:44 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT TUE JUN 14 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... AREA OF LOW PRESSURE CONTINUES OVER NORTHEAST KS LATE THIS AFTERNOON. WARM FRONT HAS MADE IT INTO SOUTHERN IA AND TEMPS HAVE RISEN INTO THE LOWER 80S. MLCAPE NOW 500 TO 1500 ACROSS THE SOUTHWEST IN THE WARM SECTOR...BUT CAP CONTINUES FOR NOW. MUCAPE ALSO 500 TO 2000 ACROSS THE REGION WITH STORMS FIRING ALONG THE LEADING EDGE OVER NORTHERN AREAS. THOUGH THE MCS NOW OVER MN SHOULD REMAIN TIED TO THE SFC TROUGH THERE...SOME CONCERNS THAT IT COULD BUILD ESE WITH TIME IF COLD POOL GETS GOING. THIS WOULD AFFECT NORTHERN IA WITH HEAVIER RAINFALL. THIS WILL NEED TO BE WATCHED THROUGH THE EVENING. FARTHER SOUTH...IT WILL TAKE A FEW HOURS YET...22Z TO 01Z FOR CAP TO ERODE BUT CONVECTION THAT SHOULD DEVELOP ALONG THE COLD FRONT IN EASTERN KS WILL BEGIN TO MOVE EAST INTO THE WARM SECTOR AND ALONG THE WARM FRONT OVER SOUTHERN IOWA AND NORTHERN MISSOURI. ONE NOTICEABLE DIFFERENCE FROM LAST NIGHT IS THE H850 LOW LEVEL JET WHICH WILL SHIFT SLIGHTLY EAST LATER THIS EVENING AND FOCUS BEST MASS CONVERGENCE MORE EAST AND SOUTH OF THE AREA THAN LAST NIGHT. THIS MAY HELP KEEP THE HEAVIEST RAINFALL AWAY FROM AREAS THAT SAW THE WORST LAST NIGHT. LOWS TONIGHT WILL REMAIN IN THE UPPER 50S TO LOWER 60S OVER THE REGION. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... SHORT WAVE WILL PULL EASTWARD WITH PRECIPITATION QUICKLY DIMINISHING ACROSS THE CWA EARLY WEDNESDAY. SURFACE HIGH PRESSURE WILL BUILD IN BELOW A WEAK UPPER LEVEL RIDGE FOR WEDNESDAY WHICH WILL ALLOW FOR A BRIEF DRY SPELL BEFORE A WET PATTERN SETS UP FOR EXTENDED. A WEAK SHORTWAVE WILL PUSH ACROSS RIDGE SPARKING CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY...AND SURFACE LOW PRESSURE WILL DEVELOP IN SOUTHERN PLAINS. THIS WILL SET THE STAGE FOR ADDITIONAL OFF AND ON PRECIPITATION ACROSS CENTRAL IOWA THROUGHOUT THE REMAINDER OF THE PERIOD AS SHORTWAVES TRACK ACROSS RIDGE INTERACTING WITH FRONT ACROSS IOWA. EXPECT TO SEE A BREAK IN PRECIPITATION SUNDAY INTO MONDAY WITH LOW BEGINNING TO PULL NORTHWARD...BEFORE STRONG UPPER LEVEL LOW PUSHES EASTWARD ACROSS NORTHERN PLAINS...BREAKING UPPER LEVEL RIDGE LATE IN THE PERIOD. ONCE AGAIN HIGH RAINFALL TOTALS ARE LIKELY ACROSS THE REGION WITH THESE PERIODS OR RAIN...ESPECIALLY IN THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM...AND WILL REMAIN SLIGHTLY ABOVE NORMAL. EXPECT WINDY CONDITIONS WEDNESDAY WITH GOOD DAYTIME MIXING. ..HYDROLOGY... BECAUSE OF THE UNCERTAINTY IN INITIATION AND EVOLUTION...THE FLASH FLOOD WATCH WILL BE CONTINUED DUE TO LOW FFG VALUES OVER MUCH OF SOUTHERN AND CENTRAL IOWA WHICH ARE CURRENTLY RUNNING AT 1 INCH OR LESS FOR ONE HOUR...AND 1 TO 2 INCHES FOR 3 HOUR VALUES. PWATS REMAIN IN THE 1.3 TO 1.5 INCH RANGE WHICH COULD BE CONVERTED INTO 1 TO 3 INCH RAINFALL AMOUNTS IN SOME OF THE STRONGER THUNDERSTORMS. && .AVIATION...15/00Z TAF FCST DOMINATED BY CONVECTION AND IFR/LOW MVFR CIGS ASSOCIATED WITH TROUGH APPROACHING FROM THE NW. FIRST ROUND OF TSTMS IS ALREADY MOVING ACROSS NRN IA WITH MORE STORMS JUST DEVELOPING OVER SRN IA PER LATEST RADAR IMAGERY...BUT WITH MOST STORMS JUST NOW INITIATING AND LOW CONFIDENCE IN TIMING DETAILS AT A GIVEN TERMINAL HAVE ONLY GONE WITH VCTS THIS EVE EXCEPT AT KMCW WHERE CLOSER PROXIMITY TO EXISTING STORMS WARRANTED HIGHER CONFIDENCE. IFR/LOW MVFR CIGS ACROSS NWRN IA WILL ALSO MOVE IN...ESP AT KFOD/KMCW...AND LIKELY AFFECT MOST OF THE TERMINALS BTWN 06Z AND 12Z. THERE SHOULD BE A BREAK OF A FEW HRS AFTER THE INITIAL STORMS...WITH MORE EXPECTED LATER TONIGHT. CONDITIONS WILL IMPROVE RAPIDLY AFTER ABOUT 12-15Z ON WED AS THE SYSTEM CLEARS TO THE EAST...WITH VFR EXPECTED THEREAFTER. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE- JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM/HYDROLOGY...REV LONG TERM...WILKINS AVIATION...LEE
Hazardous weather outlook, Jun 14, 5:15 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 PM CDT TUE JUN 14 2011 IAZ057>062-070>075-081>086-092>097-152215- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 515 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING AND CONTINUE OVERNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. ALONG THE WARM FRONT OVER SOUTHERN IOWA THERE IS A THREAT FOR AN ISOLATED TORNADO. HEAVY RAIN IS ALSO POSSIBLE AND COULD CAUSE FLASH FLOODING OR RENEWED RIVER FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA OVERNIGHT. NUMEROUS RIVER FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY. ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND INTO THIS EVENING. RAINFALL REPORTS ARE ALSO APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-152215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 515 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING AND THEN BECOMING MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH PING PONG SIZED HAIL AND 60 MPH WINDS MAY OCCUR. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY. ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK. RAINFALL REPORTS ARE ALSO APPRECIATED.
In the hours before
Special weather statement, Jun 14, 8:09 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 809 PM CDT TUE JUN 14 2011 IAZ071>075-081>086-092>097-150215- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...GREENFIELD...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 809 PM CDT TUE JUN 14 2011 ...THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS ACROSS SOUTHERN IOWA... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN IOWA...SOUTH OF INTERSTATE 80...AND ARE GENERALLY MOVING TOWARD THE EAST NORTHEAST. THROUGH 915 PM SOME OF THESE STORMS WILL PRODUCE WIND GUSTS TO NEAR 50 MPH AND HAIL UP TO NICKEL SIZE. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN STRONGER OR SLOWER MOVING STORMS AND THIS MAY LEAD TO PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW LYING AREAS. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 48 min |
| Jun 14, 10:10 PM CDT | River Flood Warning | DMX | Emmet | 45 days |
| Jun 14, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 60 min |
| Jun 15, 12:12 AM CDT | Flash Flood Warning | DMX | Monroe, Wapello | 6 hr |
| Jun 15, 11:02 AM CDT | Areal Flood Warning | DMX | Mahaska, Marion | 10 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.